Texas, 2009Drought in Texas, January 1 to 31, 2009
January 1 to 31, 2009 · NWS CRP · 15 events in 15 counties and zones
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 11:45 PM CST, 15 minutes earlier.
Area forecast discussion, Dec 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1145 PM CST WED DEC 31 2008
.DISCUSSION...UPDATE FOR AVIATION
&&
.AVIATION...TIGHT NORTHEAST TO SOUTHWEST GRADIENT WITH SHALLOW
MOISTURE EVIDENT IN DEWPOINTS. SHORT WAVE TROUGH MOVING OVERHEAD
WITH MID LEVEL CLOUDS BUT THE BACK EDGE IS NEAR LAREDO. A PERIOD
OF CLEARING OR PARTIAL CLEARING NEXT FEW HOURS WILL LEAD TO FOG
POTENTIAL BUT MAINLY LRD...SINCE NORTHERN AND EASTERN AREAS
CONTINUE TO HAVE SLIGHT LOW LEVEL DRYING AND EAST WINDS. AS LOW
LEVEL FLOW TURNS TO SOUTHEAST FROM 10 TO 18Z...STRATUS SHOULD
REDEVELOP OR LOWER AS IT SPREADS ACROSS THE FORECAST AREA. MAIN
ISSUE INITIALLY IS IFR FOG AND STRATUS FOR LRD AND THEN MVFR
CEILINGS AFFECTING OTHER TAF SITES...MAINLY AFTER 12Z THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 1004 PM CST WED DEC 31 2008/
DISCUSSION...SURFACE COLD FRONT SOUTH OF BROWNSVILLE WITH
DEWPOINTS IN THE 30S AND 40S CONTINUING TO FILTER INTO
THE NORTHERN PART OF THE FORECAST AREA. DEEPER MOISTURE
WITH DEWPOINTS AROUND 55 DEGREES PERSIST ALONG THE SOUTHERN PART
OF THE CWA AND HAVE RETURNED TO LAREDO THE PAST HOUR. LIGHT
NORTHEAST TO EAST SURFACE FLOW WILL CONTOUR TO WEAKEN AND TURN TO
SOUTHEAST OVERNIGHT. MID LEVEL SHORT WAVE TROUGH PER WATER VAPOR
NOW MOVING OVER DEEP SOUTH TEXAS AND IS PRODUCING MID TO UPPER LEVEL
LIFT EVIDENT IN A SWATH OF CLOUDS. THIS IS ALSO ENOUGH LIFT TO
WORK ON THE MUCH GREATER ELEVATED INSTABILITY OBSERVED NEAR
BROWNSVILLE. DRY AND COOL AIR ADVECTION IS PROGGED TO DIMINISH
LATER THIS EVENING AND END OVERNIGHT. THE RETURN LIGHT SOUTHEAST
LOW LEVEL FLOW SHOULD HOLD OR INCREASE LOW LEVEL MOISTURE OVER THE
SOUTHERN AREAS. THIS ALREADY OCCURRING AT LAREDO. SHOWER ACTIVITY
FOR OUR REGION IS EXPECTED TO BE MINIMAL OVERNIGHT EXCEPT FOR
AREAS IN THE SOUTH AND COAST AS THE VORT MAXES CROSSES OVERNIGHT
TONIGHT AND INTERACTS WITH DEEPER LOW LEVEL MOISTURE AND SOME
WEAK ELEVATED INSTABILITY AND LIFT. LOW LEVEL FLOW TURNING
SOUTHERN SHOULD ALSO INCREASE LOW CLOUDS OVER THE REGION FROM THE
SOUTH AND BRING AREAS OF FOG AS THE MID TO UPPER LEVEL CLOUDS EXIT
TO THE EAST OVERNIGHT WITH THE SHORT WAVE TROUGH. FORECAST COVERS
MUCH OF THIS BUT PROBABLY TOO HIGH FOR WEATHER CHANCES FOR MOST OF
THE FORECAST AREA.
WARM AIR ADVECTION AND INCREASING SOUTHERLY FLOW DEVELOPS
ON NEW YEARS DAY. THE OVERRUNNING OF THE POST FRONTAL
SHALLOW MOIST AIR MASS WILL RESULT IN SPOTTY LIGHT RAIN
OR DRIZZLE...ESPECIALLY THROUGH MIDDAY. ABUNDANT CLOUD COVER...
ESPECIALLY FOR EASTERN AREAS THROUGH THE DAY. DEWPOINTS
RISING INTO THE 60S AND DECOUPLING THURSDAY NIGHT WILL LIKELY
LEAD TO INLAND AND SEA FOG FORMATION. STRONGER SURFACE FLOW
WILL LEAD TO MUCH BETTER MIXING...BREAKS OF SUN AND VERY WARM
TEMPERATURES (AROUND 80) FOR FRIDAY AS A WEAK UPPER LEVEL
DISTURBANCE ARRIVES IN THE FLOW ALOFT AND THE SURFACE GRADIENT
TIGHTENS.
MARINE...MODERATE EAST WINDS CONTINUE THIS HOUR BUT SHOULD
GRADUALLY RELAX AFTER MIDNIGHT AS LOW LEVEL FLOW VEERS TOWARDS
SOUTHEAST AND COLD AIR ADVECTION SHUTS OFF. STABLE WARM
AIR ADVECTION DEVELOPS ON THURSDAY WHICH WILL GENERATE PATCHY
LIGHT RAIN BUT SURFACE WINDS SHOULD BE LIGHT IN THE STABLE
LOW LEVELS. SOUTHERLY WINDS ABOVE THE SURFACE BECOME MODERATE
ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 57 73 59 82 65 / 40 40 10 10 20
VICTORIA 47 65 54 81 64 / 20 30 10 10 20
LAREDO 55 72 57 84 64 / 40 20 10 10 10
ALICE 54 74 56 84 65 / 40 30 10 10 10
ROCKPORT 56 71 59 78 66 / 30 40 10 10 20
COTULLA 49 67 52 81 61 / 30 20 10 10 10
KINGSVILLE 58 75 58 84 65 / 40 30 10 10 20
NAVY CORPUS 58 73 61 78 67 / 30 40 10 10 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS
OUT 20 NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO
60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO
60 NM.
&&
AT/15...SHORT TERMHazardous weather outlook, Dec 31, 5:16 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 AM CST WED DEC 31 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
516 AM CST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TODAY AND TONIGHT FOR
THE NEARSHORE AND OFFSHORE WATERS BEHIND A COLD FRONT. A SLIGHT
CHANCE OF SHOWERS WILL ALSO BE POSSIBLE ALONG THE FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BETWEEN SATURDAY AND
TUESDAY FOR THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KRR/MB
Drought, Aransas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Aransas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Bee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Calhoun
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Duval
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Duval forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Goliad
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Goliad forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Jim Wells
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Kleberg
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kleberg forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, La Salle
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Live Oak
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, McMullen
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McMullen forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Nueces
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Nueces forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Refugio
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Refugio forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, San Patricio
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- San Patricio forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Victoria
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Victoria forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
Drought, Webb
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
During January, drought conditions intensified across South Texas. By the end of January, extreme drought conditions existed across Bee, Goliad, Victoria, Refugio, and Aransas counties. Severe drought conditions existed across Calhoun, San Patricio, Live Oak, northern McMullen, and northern La Salle counties. Moderate drought existed across Nueces, Kleberg, Jim Wells, Duval, southern McMullen, southern La Salle, and northern Webb counties. Abnormally dry conditions were observed southern Webb county. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)
The primary impacts of the drought during January were agricultural and fire related. Forage was sparse and the supplemental feeding of hay to livestock continued. Farmers were delaying the planting of some winter crops. Moisture was badly needed for the upcoming planting of the Sorghum crop. Periods of elevated to high fire danger occurred through the month with sporadic wildfires. In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 80% capacity and Lake Corpus Christi near 64% capacity by the end of the month. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- High Wind in Oregon, January 1, 2009$80,000 · 71 kt wind · 5 events
- Flooding in Indiana, January 1 to 8, 2009$28,000 · 13 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
- Heavy Snow in Idaho, January 1 to 2, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152480, 152481, 152482, 152483, 152484, 152485, 152486, 152487, 152488, 152489, 152490, 152491, 152492, 152493, 152494.